Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 72, NWS La Crosse, WI

June 15, 2022Fillmore County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 15, 2022, 4:09 AM CDT for Fillmore County, Minnesota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2022, 4:09 AM CDT (09:09 UTC)
Expired
Jun 15, 2022, 4:40 AM CDT
In force
31 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Fillmore County, MN

The radar

The La Crosse radar (KARX), 62 km from the middle of the area, began a volume at 09:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.2 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2022-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2093 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2022-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2093 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1728 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted.

731 
WUUS53 KARX 150909
SVRARX
MNC045-151000-
/O.NEW.KARX.SV.W.0072.220615T0909Z-220615T1000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
409 AM CDT Wed Jun 15 2022

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Eastern Fillmore County in southeastern Minnesota...

* Until 500 AM CDT.

* At 409 AM CDT, a severe thunderstorm was located near Preston,
  moving northeast at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Harmony around 415 AM CDT.
  Preston around 420 AM CDT.
  Lanesboro around 435 AM CDT.

Other locations impacted by this severe thunderstorm include
Henrytown, Choice, Old Barn Campground, Isinours, Hutton,
Greenleafton and Peterson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4385 9188 4385 9187 4371 9173 4366 9173
      4350 9202 4350 9214 4359 9226
TIME...MOT...LOC 0909Z 229DEG 26KT 4359 9211 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CZ
3 follow-up statements
929 
WWUS53 KARX 150922
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
422 AM CDT Wed Jun 15 2022

MNC045-151000-
/O.CON.KARX.SV.W.0072.000000T0000Z-220615T1000Z/
Fillmore MN-
422 AM CDT Wed Jun 15 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM CDT
FOR EASTERN FILLMORE COUNTY...

At 422 AM CDT, a severe thunderstorm was located near Lanesboro, or 8
miles east of Preston, moving northeast at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
eastern Fillmore County, including the following locations...
Henrytown, Choice, Old Barn Campground, Isinours, Hutton,
Greenleafton and Peterson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4385 9188 4385 9187 4371 9173 4366 9173
      4350 9202 4350 9214 4359 9226
TIME...MOT...LOC 0922Z 233DEG 35KT 4369 9191 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CZ
503 
WWUS53 KARX 150934
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
434 AM CDT Wed Jun 15 2022

MNC045-151000-
/O.CON.KARX.SV.W.0072.000000T0000Z-220615T1000Z/
Fillmore MN-
434 AM CDT Wed Jun 15 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM CDT
FOR EASTERN FILLMORE COUNTY...

At 433 AM CDT, a severe thunderstorm was located 8 miles south of
Rushford, or 11 miles west of Caledonia, moving northeast at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Preston, Lanesboro, Rushford Village, Highland, Amherst, Peterson,
Whalan, Henrytown, Bratsberg, Choice, Old Barn Campground and
Isinours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4385 9188 4385 9187 4371 9173 4366 9173
      4356 9192 4361 9198 4369 9209
TIME...MOT...LOC 0933Z 243DEG 32KT 4369 9172 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CZ
135 
WWUS53 KARX 150940
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
440 AM CDT Wed Jun 15 2022

MNC045-150949-
/O.CAN.KARX.SV.W.0072.000000T0000Z-220615T1000Z/
Fillmore MN-
440 AM CDT Wed Jun 15 2022

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN FILLMORE COUNTY IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.  However small hail, gusty winds and heavy rain are
still possible with this thunderstorm.

LAT...LON 4385 9188 4385 9187 4371 9173 4366 9173
      4356 9192 4361 9198 4369 9209
TIME...MOT...LOC 0937Z 229DEG 26KT 4372 9167 

$$

CZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:26 AM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 15, 2:26 AM CDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
226 AM CDT Wed Jun 15 2022

.DISCUSSION...(Today through Tuesday)
Issued at 213 AM CDT Wed Jun 15 2022

Key Messages:

 - Heavy rain, strong winds, and hail possible this morning for
   much of the area

 - Severe weather threat increases this afternoon with hazards of
   tornadoes, very large hail, and damaging winds.

 - Quiet latter half of the week, seasonable temperatures for the
   weekend, and potential warm up into next week.

THIS MORNING'S STORMS:

Have been monitoring stronger storms overnight advecting from Iowa.
While these have been associated with a weak cold surface boundary,
the accompanying surface low will advect northeast out of Nebraska
early this morning, resulting in a subsequent round of strong to
severe storms. The guiding upper level pulse and associated
vorticity maxima will guide these more widespread storms from
northeast Iowa into southeast Minnesota and central Wisconsin.
Instability is expected to remain elevated with a clingy cap
covering our forecast area; resulting in hazards of hail, heavy
rain, and strong winds. Precipitable water values will be near
2.0", +2.5 standardized anomalies according to NAEFS/ENS,
resulting in possible flash flooding. These storms are expected
to exit central Wisconsin into the late morning.

SEVERE WEATHER THIS AFTERNOON:

In the afternoon, a higher impact event is still slated on tap as
the upper level trough and associated mid level vorticity lobes
slide by; driving a surface boundary from northwest to southeast.
The SBCAPE pool builds to ~3500 J/kg (HREF;15.00Z) with steepening
low level lapse rates, afternoon warming, and 70F surface dewpoint
temperatures. Sufficient shear will be aided by a 50kt 700mb jet,
providing some clockwise rotation for the hodograph in the 2-4km
height range. From 0-3km, HREF continues to include 40-50kt of
bulk shear, supportive of supercells. While initial model
soundings suggest 0-1km isn't strongly backed, mostly speed shear
(~20kts) in high resolution model hodographs, if a mesoscale low
forms, the risk for large tornadoes would increase given the
resultant increase in hodograph curvature. Regardless, a thin axis
of prefrontal 0-1km storm relative helicity values will approach
200 m2s2 from northeast Iowa into central Wisconsin. Very large
hail (2+") will also be possible with the large, fat CAPE profiles
and steep lapse rates within the growth hail zone. The storm
prediction center has continued an enhanced outlook for much of
the forecast area given the aforementioned parameters, including
30% hatching for wind/hail, and 10% for tornadoes.

THURSDAY THROUGH WEDNESDAY:

Latter half of the week continues to look less active as an
amplified upper level ridge traverses the Midwest. Temperatures
remain seasonable through the weekend. While this ridge persists
into early next week, deterministic models hint at possible
precipitation chances with sneaky upper level pulses sliding along
northwest flow. GEFS/EPS contains little agreement among members for
the 15.00Z forecast hour. Temperatures increase back to above
seasonable for the new work week, with the ECMWF Shift of Tails
focused to our north and west in central Minnesota.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1005 PM CDT Tue Jun 14 2022

A few rounds of showers and storms tonight through Wed. A few could
be strong, potentially severe, with a greater threat for severe
storms Wed afternoon. Wind, hail and vsby impacts all likely for Wed
afternoon. Timing the rounds in is tricky and expect some refinement
as the various forcers (shortwaves, sfc cold front, overnight
convection boundaries, etc) play out. For now, will lean heavily on
the CAMS models to time the higher threat/impact times for shra/ts.

CIGS: trends favor mostly bkn VFR into Wed morning. Expect some
lowering with the storms associated with cold front for Wed
afternoon, dipping into MVFR. Should clear out Wed evening with
passage of front east.

WX/vsby: heavy rain likely with most storms...so dip into IFR/MVFR
vsbys should be expected. Followed latest CAMS meso model trends to
highlight the periods with higher threat for SHRA/TS - expect some
adjustments as we move through Wed.

WINDS: generally south tonight but a fair amount of variability
indicted in the models...with a few boundaries and potential for a
weak area of low pressure. Should steady out from the south Wed
morning, swinging west/northwest with cold front passage late Wed
afternoon/evening. Note-expect some enhanced wind gusts with any
storm Wed afternoon.

&&

.HYDROLOGY...
Issued at 256 PM CDT Tue Jun 14 2022

Overnight, many areas across the forecast area received 1-2" of
precipitation. The present moist, tropical air mass contains high
precipitable water values, nearing 2 inches, and high warm cloud
layers, averaging 12,000 ft. Therefore, rainfall rates of 1-2"/hr
will be possible for much of the area today. Subsequent rounds of
precipitation this morning and afternoon will present flash
flooding concerns with HREF guidance suggesting localized 3"+
possible. Areas that have been affected by higher amounts in the
previous couple of days will be more susceptible to flash
flooding.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...JAR
AVIATION....Rieck
HYDROLOGY...JAR
Hazardous weather outlook, Jun 14, 7:37 PM CDT, 8 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
737 PM CDT Tue Jun 14 2022

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-151000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
737 PM CDT Tue Jun 14 2022

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa...and southwest into central
Wisconsin.

.DAY ONE...Tonight

Strong to severe storms possible overnight. Heavy rain with
localized flooding and hail are the main threats. Damaging wind
gusts also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong to severe storms remain possible early Wednesday morning.
Primary hazards are heavy rain with localized flooding and hail.

Severe storms are likely Wednesday afternoon into the evening.
Hazards include very large hail, damaging winds, a few tornadoes and
heavy rain. Localized flash flooding is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Wednesday afternoon.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck

In the hours before

Special weather statement, Jun 14, 10:53 PM CDT, 5 hours 16 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1053 PM CDT Tue Jun 14 2022

IAZ008>010-018-019-029-150600-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-
Including the cities of Osage, Cresco, Decorah, Charles City,
New Hampton, and Oelwein
1053 PM CDT Tue Jun 14 2022

...Strong Storms Moving In...

Scattered thunderstorms, some strong, will track northeast across
portions of northeast Iowa late this evening, into the overnight
hours. Hail up to dime size and wind gusts to 35 mph are possible.
In addition, heavy rain could result in localized urban and street
flooding. Seek indoor shelter if storms near your location.

Rieck
Special weather statement, Jun 15, 2:39 AM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service La Crosse WI
239 AM CDT Wed Jun 15 2022

WIZ029-034-150815-
Jackson WI-Clark WI-
239 AM CDT Wed Jun 15 2022

...A strong thunderstorm will impact portions of southeastern Clark
and southeastern Jackson Counties through 315 AM CDT...

At 238 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Millston, or 13 miles east of Black River Falls,
moving northeast at 30 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern Clark
and southeastern Jackson Counties, including the following
locations... Ballard Road And Pray Avenue, City Point, The Black
River Correctional Center, Potters Flowage, Seventeen Flowage, Pray
and Nevins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4418 9057 4432 9073 4458 9032 4429 9032
TIME...MOT...LOC 0738Z 231DEG 28KT 4430 9057

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

CZ
Special weather statement, Jun 15, 3:02 AM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service La Crosse WI
302 AM CDT Wed Jun 15 2022

IAZ008-009-018-019-MNZ086-087-094-095-150900-
Floyd IA-Howard IA-Chickasaw IA-Mitchell IA-Olmsted MN-Dodge MN-
Fillmore MN-Mower MN-
302 AM CDT Wed Jun 15 2022

...Strong thunderstorms will impact portions of Mitchell, Howard,
Floyd, Chickasaw, southern Olmsted, Mower, southern Dodge and western
Fillmore Counties through 400 AM CDT...

At 302 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Austin to 8 miles east of Sheffield. Movement
was east at 45 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Austin around 305 AM CDT.
  Rockford and Rose Creek around 310 AM CDT.
  Brownsdale around 315 AM CDT.
  Charles City and Grand Meadow around 330 AM CDT.
  Nashua around 335 AM CDT.
  Stewartville, Spring Valley and Ionia around 340 AM CDT.
  New Hampton around 350 AM CDT.
  Chatfield, Dover, Lawler and Jerico around 400 AM CDT.

Other locations impacted by these storms include Forestville State
Park, Toeterville, Vernon Springs, Bradford, Chickasaw, County Roads
T 54 And A 31, Fillmore, Mayville, Highway 30 And County 15 and
County Roads V 56 And B 33.

This includes Interstate 90 in Minnesota between mile markers 175 and
232.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4396 9305 4402 9208 4291 9209 4291 9302
      4350 9303 4350 9305
TIME...MOT...LOC 0802Z 250DEG 40KT 4366 9300 4292 9304

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

CZ
Special weather statement, Jun 15, 3:37 AM CDT, 32 minutes before
Special Weather Statement
National Weather Service La Crosse WI
337 AM CDT Wed Jun 15 2022

IAZ019-029-030-150915-
Clayton IA-Chickasaw IA-Fayette IA-
337 AM CDT Wed Jun 15 2022

...Strong thunderstorms will impact portions of Fayette County
through 415 AM CDT...

At 336 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Tripoli to near Mount Auburn. Movement was
east at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Oelwein and Maynard around 415 AM CDT.

Other locations impacted by these storms include Highway 93 And
County W 14, Donnan, Highway 93 And County V 68, Volga River State
Park, Wadena, Randalia, Highways 3 And 187, County Road W 45 And 187,
Westgate and County Road W 33 And 187.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4264 9208 4291 9208 4291 9227 4292 9227
      4291 9160 4264 9160
TIME...MOT...LOC 0836Z 269DEG 26KT 4275 9229 4220 9211

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CZ

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 3:02 AM CDTSpecial Weather StatementARXFillmore, Mower, Olmsted58 min
Jun 15, 10:42 AM CDTSpecial Weather StatementARXFillmore, Winona63 min
Jun 15, 11:17 AM CDTSpecial Weather StatementARXHouston43 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.